Substance in Chinese medicinal plant may cause cardiac arrythmia

Organisation: Position: Deadline Date: Location:

A medicinal plant frequently used in Traditional Chinese Medicine (TCM) – Evodia rutaecarpa – contains substances that can cause cardiac arrhythmia. This is what researchers from the Universities of Basel, Vienna and Utrecht have recently found out.

Extracts of the plant Evodia rutaecarpa are used in TCM for a variety of symptoms, such as headaches, nausea and vomiting as well as menstrual complaints and ulcers in the mouth area.

Researchers led by Professor Matthias Hamburger from the department of pharmaceutical sciences at the University of Basel investigated the effect of Evodia extracts in collaboration with pharmacologists and toxicologists from the University of Vienna. The natural substances dehydroevodiamine (DHE) and hortiamine isolated from the plant in Basel proved to be very potent inhibitors of potassium channels in the heart muscle. If these channels are blocked, the excitation processes in the heart muscle change, which can trigger severe heart rhythm disturbances – so-called Torsade de pointes (TdP) – and ventricular fibrillation and lead to sudden cardiac death.

The development of severe TdP arrhythmias following the administration of DHE was confirmed by researchers at the University of Utrecht in ECG studies on dogs, a model that is also used to test drug safety in the industry. Further investigations showed that the two natural substances cause oscillations in the heart muscle cells even in very low concentrations, which can cause cardiac arrhythmia. For instance, these substances can get into a tea made from Evodia fruits.

For drugs that may potentially trigger cardiac arrhythmias, it is typically required that a cardiac examination using ECG is carried out before medication. This is especially true for heart disease patients for their risk to be assessed. To date, no clinical studies have been conducted to investigate the incidence of cardiac arrhythmias after taking Evodia preparations.

Studies at the University of Basel have also shown that the DHE content of Evodia fruits is considerable. Hamburger currently investigates the extent to which these substances find their way into tea preparations. "If DHE and hortiamine are detected, the safety of Evodia products has to be re-evaluated," says Hamburger. TCM medicinal plants and products reach the European market relatively uncontrolled, and they can also be purchased on the internet.

The authors of the study, therefore, call for increased vigilance regarding possible toxic effects of Evodia preparations. "The popularisation of medicinal plants from other cultures entails risks. These plants can contain highly active substances with side effects, as in the case of Evodia. A closer examination of such risks is therefore indispensable to protect the population," says Hamburger.

Abstract
Evodiae fructus is a widely used herbal drug in traditional Chinese medicine. Evodia extract was found to inhibit hERG channels. The aim of the current study was to identify hERG inhibitors in Evodia extract and to investigate their potential proarrhythmic effects. Dehydroevodiamine (DHE) and hortiamine were identified as IKr (rapid delayed rectifier current) inhibitors in Evodia extract by HPLC-microfractionation and subsequent patch clamp studies on human embryonic kidney cells. DHE and hortiamine inhibited IKr with IC50s of 253.2 ± 26.3 nM and 144.8 ± 35.1 nM, respectively. In dog ventricular cardiomyocytes, DHE dose-dependently prolonged the action potential duration (APD). Early afterdepolarizations (EADs) were seen in 14, 67, 100, and 67% of cells after 0.01, 0.1, 1 and 10 μM DHE, respectively. The proarrhythmic potential of DHE was evaluated in 8 anesthetized rabbits and in 8 chronic atrioventricular block (cAVB) dogs. In rabbits, DHE increased the QT interval significantly by 12 ± 10% (0.05 mg/kg/5 min) and 60 ± 26% (0.5 mg/kg/5 min), and induced Torsade de Pointes arrhythmias (TdP, 0.5 mg/kg/5 min) in 2 rabbits. In cAVB dogs, 0.33 mg/kg/5 min DHE increased QT duration by 48 ± 10% (P < 0.05*) and induced TdP in 2/4 dogs. A higher dose did not induce TdP. In human induced pluripotent stem cell-derived cardiomyocytes (hiPSC-CMs), methanolic extracts of Evodia, DHE and hortiamine dose-dependently prolonged APD. At 3 μM DHE and hortiamine induced EADs.
hERG inhibition at submicromolar concentrations, APD prolongation and EADs in hiPSC-CMs and dose-dependent proarrhythmic effects of DHE at micromolar plasma concentrations in cAVB dogs should increase awareness regarding proarrhythmic effects of widely used Evodia extracts.

Authors
Igor Baburin, Rosanne Varkevisser, Anja Schramm, Priyanka Saxena, Stanislav Beyl, Phillip Szkokan, Tobias Linder, Anna Stary-Weinzinger, Marcel AG van der Heyden, Marien Houtman, Hiroki Takanari, Malin Jonsson, Jet HD Beekman, Matthias Hamburger, Marc A Vos, Steffen Hering

University of Basel material Pharmacological Research abstract

Receive Medical Brief's free weekly e-newsletter



Related Posts

Thank you for subscribing to MedicalBrief


MedicalBrief is Africa’s premier medical news and research weekly newsletter. MedicalBrief is published every Thursday and delivered free of charge by email to over 33 000 health professionals.

Please consider completing the form below. The information you supply is optional and will only be used to compile a demographic profile of our subscribers. Your personal details will never be shared with a third party.


Thank you for taking the time to complete the form.